Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 63, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 6, 2003, 3:34 PM EDT for Monroe County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 3:34 PM EDT (19:34 UTC)
- Expired
- Jul 6, 2003, 4:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Monroe County, MI
The radar
The Detroit radar (KDTX), 79 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 2:25 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
035 WUUS53 KDTX 061934 SVRDTX MIC115-062015- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 334 PM EDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 415 PM EDT * AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CARLETON...OR 10 MILES NORTH OF MONROE... MOVING SOUTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. * THE SEVERE THUNDERSTORM WILL BE NEAR... SOUTH ROCKWOOD AT 355 PM EDT ESTRAL BEACH...STONY POINT AT 400 PM EDT TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 4209 8348 4201 8358 4179 8306 4201 8291 $$ BGM GURNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:05 AM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jul 6, 11:05 AM EDT, 4 hours 29 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1105 AM EDT SUN JUL 6 2003 CURRENT LINE OF STORMS ON WAA SPOKE OF MESO SYSTEM CONTINUES TO PULL ENE INTO AREA...AND AGREE W/ GRR THAT IT WILL KEEP COMING. WL ADJUST AFTN ZONES TO INCLUDE CHC POPS THRUOUT CWA. LINE ITSELF WILL HOLD OFF ENTERING WRN CWA TIL 3-4 PM. HWVR...WOULD EXPECT A FEW CELLS TO DVLP IN ADVANCE OF IT ON SYNOPTIC FRONT DRAPED THRU MIDDLE OF CWA AS LLVL FORCING IMPROVES WITH ITS APPROACH. ATMOS WILL REMAIN FAIRLY TAME STABILITY-WISE INTO THE AFTN SO DON/T EXPECT MUCH MORE THAN SOME ISOLATED SVR AT BEST. BETTER POTENTIAL FOR SEVERE WX WL COME THIS EVE/TNGT AS STRONGER LINE OF STORMS THAT WL INTENSIFY OVER IL IN WARM SECTOR IN ADVANCE OF MVC THIS AFTN...PROGRESSES INTO THE AREA. THIS VORT CENTER HAS ENHANCED ENVIRONMENTAL WINDS LOCALLY WITH A 35-40KT H5/30KT H7 WIND NOTED ON 12Z UAA FROM KOAX/KDVN. AIRMASS IN IL ALREADY BECOMING VERY UNSTABLE W/ LOW/MID 70 DWPTS ADVECTING BACK INTO REGION AND TEMPS CLIMBING THRU THE 80S. FOR CWA...MAIN QUESTION WILL BE SOUTHERN EXTENT OF INITIAL LINE OF STORMS. IF THEY FOCUS MAINLY NORTH...WHICH IS PRETTY REASONABLE SINCE INSTABILITY WILL BE MINIMIZED IN SRN 1/2 BY FAIRLY THICK CIRRUS AND INFLUENCE OF COOL POOL OVER OH VALLEY...THEN WARM SECTOR WILL BE ABLE TO SPREAD FURTHER NE LATE AFTN/EVENING AS MVC APPROACHES & WRN AREAS COOL POOL OVER INDIANA MIX OUT. THINK THIS IS MOST LIKELY SCENARIO. WOULD EXPECT THE UNSTABLE AIR OVER THE MIDWEST TO ADVECT NICELY INTO LOWER MI LATER. WITH THIS IN MIND...WILL BE UPPING POPS TO LIKELY THIS EVE INTO TNGT...SRN 1/2 IF NOT ALL OF CWA. WL LEAVE SVR MENTION OUT FOR NOW GIVEN SVRL THINGS HAVE TO HAPPEN TODAY FOR FULL POTENTIAL TO BE REALIZED TNGT. UPDATED ZONES BY 1130 AM. ** 346 AM DISCUSSION ** MODELS AGAIN OFFER VARIETY IN THE DETAILS. 500 MB PATTERN ESSENTIALLY CONTINUES ZONAL FLOW WITH RIPPLES OF ENERGY MOVING THROUGH IT...THE STRONGEST OF WHICH IS SYNOPTIC SCALE SHORT WAVE TROUGH SKIRTING CANADIAN BORDER/FAR NORTHERN LAKES REGION MONDAY LEAVING A LITTLE MORE PLAINS RIDGING IN ITS WAKE. CONVECTIVE COMPLEX COMING OUT OF IA THIS MORNING IS HANDLED VARIOUSLY BY MODELS. OVERALL PREFER HANDLING OF ETA/MODIFIED A LITTLE BY NGM WHICH IS FARTHER NORTH...BUT NOTHING LIKE THE GFS WHICH MAINTAINS A MUCH STRONGER SYSTEM MOVING ACROSS LOWER MI TONIGHT AS OPPOSED TO MODEL CONSENSUS OF MUCH FARTHER SOUTH AND WEAKER. GFS APPEARS TO BE SUFFERING FROM A FEEDBACK PROBLEM. AT THE SURFACE...AGAIN FAVORING ETA/NGM...SHOWING WEAK RIDGE OVERHEAD RECEDING EAST EAST TODAY AND TONIGHT FOLLOWED BY COLD FRONT AND SUBSEQUENT TROUGHS IN VICINITY UNTIL HIGH PRESSURE FINALLY BUILDS IN BY MIDWEEK. GIVEN MODEL DIFFERENCES...VERTICAL MOISTURE PROFILES ALSO QUITE DIVERSE...WITH GFS PROBABLY TOO MUCH FOR TODAY AND TOO LITTLE LATE TONIGHT AND MONDAY...SO WILL DEFER MORE TOWARD ETA...WHICH INCREASES PRECIPITABLE WATER TO AROUND 1.5 INCHES TONIGHT AND MONDAY. WILL MENTION AREAS OF FOG UNTIL MID MORNING...AIDED BY CLEAR SKIES OVERNIGHT AS PER CURRENT OBSERVATIONS...BUT NOT WIDESPREAD ENOUGH FOR ADVISORY. WILL CALL PARTLY SUNNY TODAY...WITH MORNING CLOUDS CONFINED MAINLY TO CIRRUS BLOWOFF FROM UPSTREAM. GIVEN EXPECTED TRACK OF CONVECTIVE COMPLEX FROM IA...WILL CALL FOR CHANCE POPS THIS AFTERNOON SOUTHERN TWO THIRDS OF SOUTHEAST MI...AND LEAVE NORTH THIRD DRY...THEN CONTINUE GOING FORECAST OF CHANCE POPS TONIGHT INTO MID WEEK...WITH COOLER AIR THEN MOVING IN. CURRENT FORECAST TEMPERATURES CONTINUE TO BE SUPPORTED BY MOS FROM FAVORED ETA/NGM. ETA SHOWS MEAGER OMEGA LIFT 850 TO 700 MB THIS AFTERNOON AND TONIGHT...NGM AS BIT BETTER...THEN MODEST AT TIMES THROUGH TUESDAY NIGHT. MODEL CONSENSUS SHOWS MODEST 850 TO 500 MB QVECTOR CONVERGENCE AT TIMES THROUGH TUESDAY NIGHT. SURFACE CONVERGENCE SLIGHT TO MODEST TONIGHT THROUGH MONDAY WITH SOME SEMBLANCE OF WARM FRONT THEN COLD FRONT/TROUGH OR TROUGHS. 250 MB/850 MB DIVERGENCE/CONVERGENCE COUPLING FAIRLY GOOD THIS AFTERNOON/EVENING...ETA ESPECIALLY SO MONDAY. THERMODYNAMICS FROM ETA SUPPORT GROWING CHANCE OF THUNDERSTORMS THIS AFTERNOON ESPECIALLY SOUTH...WANING A BIT TONIGHT AS USUAL AND INCREASING AGAIN TUESDAY...WITH DAYTIME LIFTED INDICES QUITE UNSTABLE AND MODEL CAPES ESPECIALLY TUESDAY PUSHING 2000JOULES OR GREATER AND RESPECTABLE WIND FIELDS SETTING UP TO SUPPORT SOME CHANCE OF SEVERE. .DTX...NONE. DWD EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 2:45 PM EDT, 49 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 245 PM EDT SUN JUL 6 2003 ...SEVERE THUNDERSTORM WATCH 655 HAS BEEN ISSUED UNTIL 7 PM FOR AREAS GENERALLY ALONG AND SOUTH OF I 69... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A WARM FRONT THIS AFTERNOON. A FEW OF THESE STORMS COULD BECOME SEVERE...AND PRODUCE WIND GUSTS TO 60 MPH AND HAIL THE SIZE OF PENNIES...AS THEY MOVE EAST AT 15 MPH. THIS ACTIVITY SHOULD REMAIN CONFINED TO AREAS FROM I 69 SOUTH. ADDITIONAL THUNDERSTORMS WILL APPROACH THE AREA THIS EVENING AS A STRONG UPPER LEVEL DISTURBANCE MOVE INTO THE CENTRAL LAKES. THE CHANCE FOR SEVERE WEATHER WILL BECOME MORE WIDESPREAD THIS EVENING AS THESE STORMS MOVE INTO THE AREA AT AROUND 30 MPH. AGAIN...LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS. ALTHOUGH MOST OF THIS ACTIVITY WILL OCCUR FROM I 69 SOUTH...A FEW STORMS WILL ALSO STRAY NORTH INTO THE SAGINAW VALLEY AND THUMB REGION OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A MODERATE CHANCE OF SEVERE THUNDERSTORMS EXISTS FOR ALL OF SOUTHEAST MICHIGAN MONDAY AND MONDAY NIGHT...AS A COLD FRONT APPROACHES FROM THE WEST AND THEN PASSES THROUGH. DAMAGING WIND GUSTS AND LARGE HAIL ARE AGAIN POSSIBLE...ALONG WITH ISOLATED TORNADOES. MORE SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT...AS A TROUGH LINGERS ACROSS THE AREA. THE UNSETTLED WEATHER PATTERN WILL THEN CONTINUE INTO THE MID WEEK...WITH A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) GURNEY
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:41 PM EDT | Special Marine Warning | DTX | 94 min | |
| Jul 6, 7:46 PM EDT | Severe Thunderstorm Warning | DTX | Midland | 29 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.